More on Avoiding Opiate Toxicity with PCA by Proxy
Problem: A 72-year-old woman underwent cancer surgery and her surgeon prescribed patient controlled analgesia (PCA) with a 2 mg morphine loading dose and 1 mg every 10 minutes prn (6 mg maximum per hour). Initially, the patient was restless and agitated in the post anesthesia care unit, but she remained obtunded after surgery. Despite the patient's inability to verbalize pain, nurses pushed the PCA button and delivered frequent doses of morphine over the next 48 hours. Subsequently, the patient suffered a cardiorespiratory arrest and seizure, leading to hypoxic encephalopathy. She died several months later without ever regaining consciousness. In our March 3 and March 20, 2002 issues, we warned about the risk of overdosing patients when family members or clinicians activate PCA for patients (PCA by proxy). With patient controlled analgesia, there's a built-in safety feature to avoid toxicity because a sedated patient will not push the PCA button. We also noted that nurse controlled analgesia may be appropriate in critical care settings if patient selection protocols have been established and appropriate assessment tools are in place to guide the level of pain and sedation. But in the case above, the patient was not an appropriate candidate for PCA and proper assessment tools were not used to guide nurse controlled analgesia. This patient was at risk for morphine toxicity because she was obtunded, obese, and had compromised lung capacity (COPD). Although vital signs were recorded periodically (oxygen saturation monitoring was not used), nurses did not recognize the signs of morphine toxicity and they continued to administer the analgesic despite serious hypotension and very shallow respirations.
Safe Practice Recommendations
To reduce the risk of overdoses with PCA, consider the following:
- Establish selection criteria for PCA and nurse controlled analgesia. While PCA can be used for a wide range of patients to safely manage pain (not agitation or restlessness), some patients are unsuitable candidates due to level of consciousness, psychological reasons, or limited intellectual capacity. Also identify the types of patients who may be suitable for nurse controlled analgesia. Establish risk factors (age, weight, preexisting conditions, concomitant medications, etc.) that would require increased monitoring. Periodically reassess the appropriateness of therapy at regular intervals.
- Develop protocols and standardized order sets to guide the selection of drugs, dosing, lockout periods, and infusion devices. Avoid using meperidine (risk of neurotoxicity), and if hydromorphone is used, ensure proper dosing based on narcotic equivalents. Also prohibit the use of other analgesics while PCA is being administered.
- Carefully monitor patients. Opiates, even at therapeutic doses, can suppress respiration, heart rate, and blood pressure, so the need for monitoring and observation cannot be overemphasized. Pay particular attention to the first 24 hours and at night since the effects of opiate analgesics on intellectual functioning are not entirely predictable and nocturnal hypoxia can be a serious side effect. Monitoring parameters should include regular clinician assessment of vital signs, alertness, pulse oximetry or capnography, and patient self-reported pain using a consistent pain scale. If support staff takes vital signs, a clinician should review the information as soon as available. If continuous pulse oximetry or capnography is not available for all patients, use it for those with heightened risk of toxicity and when nurse controlled analgesia is employed.
- Require two clinicians to independently double check patient identification and PCA device dose settings prior to use (and each pump refill) to detect possible errors.
- Educate patients and families about the proper use of PCA (start during pre-op testing visit). Warn family members and staff about the danger of pressing the button for the patient, except when the patient requires physical assistance and has clearly expressed the need and desire for a bolus of medication.
- Educate staff about proper use of PCA. Encourage clinicians to critically think about the cumulative dose that the patient could receive if the maximum dose limits were given. Also ensure that they fully understand the hazards of using analgesics. With so many tragic events related to analgesics, perhaps it's time to run simulations for medical teams where "actors" purposely misuse analgesics (write incomplete orders; select an inappropriate drug, dose, or method of administration; misprogram a pump; ignore double checks; forget critical monitoring points; miss obvious signs of toxicity; etc.) so that the teams can identify and stop the at-risk behaviors.